Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 26, NWS Birmingham, AL

April 3, 2018Walker County, Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2018, 9:51 PM CDT for Walker County, Winston County, Alabama. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 9:51 PM CDT (02:51 UTC)
Expired
Apr 3, 2018, 10:45 PM CDT
In force
54 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 97 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 9:54 PM CDTTSTM WND DMGHaleyville, ALREPORTS OF TREES DOWN ON NEWBURG RD IN HALEYVILLE. TIME ESTIMATED BY RADAR.
Apr 3, 10:22 PM CDTTSTM WND DMG2 W Arley, ALTREES DOWN AND DAMAGE TO BOAT DOCKS, SIDING, AND SHINGLES AT MULTIPLE LOCATIONS ALONG COUNTY ROAD 3174 AND HILLSIDE DRIVE.
Apr 3, 10:34 PM CDTTSTM WND DMG1 Nnw Jasper, ALDAMAGE TO SEARS BUILDING IN PARKLAND SHOPPING CENTER. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 7:14 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

671 
WUUS54 KBMX 040251
SVRBMX
ALC127-133-040345-
/O.NEW.KBMX.SV.W.0026.180404T0251Z-180404T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
951 PM CDT TUE APR 3 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northern Walker County in central Alabama...
  Winston County in northwestern Alabama...

* Until 1045 PM CDT

* At 950 PM CDT, severe thunderstorms were located along a line
  extending from near Guin to near Phil Campbell, moving east at 60
  mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Jasper, Haleyville, Carbon Hill, Lynn, Arley, Double Springs,
  Addison, Sipsey, Kansas, Nauvoo, Eldridge, Curry, Houston
  Recreational Area, Camp McDowell, Smith Dam, Nesmith, Ashbank,
  Brushy Lake, Poplar Springs and Ashridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3430 8711 3399 8711 3399 8714 3392 8708
      3390 8710 3389 8701 3387 8700 3386 8696
      3381 8695 3381 8696 3383 8753 3387 8753
      3387 8763 3431 8763
TIME...MOT...LOC 0250Z 267DEG 51KT 3392 8792 3430 8766 

HAIL...<.75IN
WIND...70MPH
 
$$

32/Davis
1 follow-up statement
689 
WWUS54 KBMX 040326
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1026 PM CDT TUE APR 3 2018

ALC127-133-040345-
/O.CON.KBMX.SV.W.0026.000000T0000Z-180404T0345Z/
Walker AL-Winston AL-
1026 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHERN WALKER AND WINSTON COUNTIES...

At 1026 PM CDT, severe thunderstorms were located along a line
extending from near Carbon Hill to near Inmanfield, moving east at 60
mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Jasper, Carbon Hill, Lynn, Arley, Double Springs, Addison, Sipsey,
Kansas, Nauvoo, Eldridge, Curry, Houston Recreational Area, Camp
McDowell, Smith Dam, Nesmith, Ashbank, Brushy Lake, Poplar Springs,
Falls City and Moreland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3430 8711 3399 8711 3399 8714 3392 8708
      3390 8710 3389 8701 3387 8700 3386 8696
      3381 8695 3381 8696 3383 8753 3387 8753
      3387 8761 3389 8763 3394 8763 3430 8734
TIME...MOT...LOC 0326Z 271DEG 53KT 3392 8746 3428 8714 

HAIL...0.75IN
WIND...70MPH
 
$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 9:49 PM CDT, 2 minutes earlier.

Area forecast discussion, Apr 3, 9:49 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
949 PM CDT Tue Apr 3 2018

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

A QLCS with a history of damaging winds is making its way across NW
Alabama but appears to be losing a little bit of intensity. This is
likely due to a pocket of lower quality moisture as a result of
mixing this afternoon. However, greater surface to 925mb dewpoints
are advecting from the southwest across SE Mississippi and SW
Alabama. There may be enough time for a tongue of MLCAPE up to
1200 J/kg to surge northward ahead of the line as it reaches the
I-59 corridor and areas to the east. This would likely result in
some reintensification of the QLCS with a damaging wind threat
continuing all the way to the AL/GA state line and as far south as
Interstate 85. The increase in moisture quality would suggest a
better chance for tornadoes, but surface winds are expected to
become more veered with time. This should limit the tornado threat,
though a couple of brief tornadoes cannot be completely ruled out.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

A potent storm system will sweep across the Central Gulf Coast
region tonight. South winds 12-22 kts with higher gusts will prevail
this evening ahead of a fast-moving squall line. Made minor changes
to adjust for arrival timing of the squall line; near a KTCL-KBHM
line by 04z, near KEET by 05z, and near KASN-KANB by 06Z. Portions
of the line will contain large hail and wind gusts in excess of 50
mph. A gradual weakening trend is expected after 06Z. Widespread
MVFR cigs expected behind the squall line, but rapid drying in the
low levels will bring clearing skies to the northern TAFS between
09z and 12z.

Winds behind the squall line become westerly, then northwesterly
just before sunrise, with sustained wind up to 12kts with higher
gusts.

14

&&

.FIRE WEATHER...

Scattered showers are possible this afternoon before wetting
rains will be possible for tonight into Wednesday with the
arrival of the next frontal system. Much colder weather expected
Wednesday into Thursday. There are no fire weather concerns at
this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  58  32  67  45 /  90  10   0   0  10
Anniston    49  59  34  68  46 /  90  20   0   0  10
Birmingham  48  60  35  70  48 /  90  10   0   0  10
Tuscaloosa  49  62  36  70  48 /  90  10   0   0  10
Calera      49  60  36  70  48 /  90  20   0   0  10
Auburn      57  62  38  69  46 /  90  40   0   0  10
Montgomery  56  65  37  72  46 /  90  30   0   0   0
Troy        59  64  37  71  45 /  80  50   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 3, 11:33 AM CDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1133 AM CDT Tue Apr 3 2018

ALZ011>015-017>050-041945-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1133 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Severe storms are possible tonight generally along and north of
I-85, with a higher threat for areas north of I-59. Damaging winds,
large hail, and a few brief tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Cold weather expected Wednesday night into Thursday morning. Areas
in the North Central Alabama could drop to near or below freezing.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed tonight.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:10 PM CDTSevere Thunderstorm WarningBMXLamar, Marion80 min
Apr 3, 9:44 PM CDTSevere Thunderstorm WarningBMXFayette61 min
Apr 3, 9:55 PM CDTSpecial Weather StatementBMXPickens65 min
Apr 3, 10:31 PM CDTSpecial Weather StatementBMXTuscaloosa, Walker59 min
Apr 3, 10:49 PM CDTSpecial Weather StatementBMXGreene, Pickens, Sumter56 min
Apr 3, 10:52 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson53 min
Apr 3, 11:29 PM CDTSpecial Weather StatementBMXEtowah, St. Clair61 min
Apr 3, 11:49 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah56 min
Apr 4, 12:03 AM CDTSpecial Weather StatementBMXBibb, Calhoun, Perry, Shelby, Talladega57 min
Apr 4, 12:21 AM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph, Talladega54 min
Apr 4, 12:42 AM CDTSpecial Weather StatementBMXAutauga, Chilton, Coosa, Dallas, Lowndes63 min
Apr 4, 1:34 AM CDTSevere Thunderstorm WarningBMXCoosa, Elmore45 min
Apr 4, 3:14 AM CDTFreeze WarningBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 10 more29 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.